Kansas, 2018

Blizzard and High Wind in Kansas, April 13 to 14, 2018

April 13 to 14, 2018 · NWS GLD · 10 events in 8 counties and zones

A strong winter storm system created blizzard conditions across part of Northwest Kansas. The blizzard conditions caused some area highways to be closed.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A strong winter storm system created blizzard conditions across part of Northwest Kansas. The blizzard conditions caused some area highways to be closed. Up to five inches of snow was reported with the winter storm system. South of the snow, high winds were reported in some of the counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 13, 8:29 AM MST, 43 minutes earlier.

Area forecast discussion, Apr 13, 8:29 AM MST, 43 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
929 AM MDT Fri Apr 13 2018

.UPDATE...
Issued at 920 AM MDT Fri Apr 13 2018

Just completed an update. Snow has developed sooner and a little
further west than previously expected. This is being caused by elevated
convection bringing about latent heat release causing an earlier
change over to snow. So have started snow earlier over Colorado
initially expand it into the northwest half of the area. Also have
added isolated thunderstorms in this area. With this earlier
start and slightly more intense rates, I will need to look at
adjust amounts some. Otherwise everything progressing as
expected.

&&

.SHORT TERM...(Today and tonight)
Issued at 246 AM MDT Fri Apr 13 2018

A High Wind Warning is in effect from Today through Saturday for
the whole forecast area.
A Blizzard Warning is in effect for the majority of the area from
this afternoon through the day on Saturday.

A strong upper level low pressure system moves slowly across the
forecast area between Today and Tonight before continuing over the
eastern Plains states by Saturday night. The surface low lifts
out of the area today ahead of the upper low center with very
strong northerly flow around the back side of the low.
Precipitation and wind associated with this storm will continue to
affect the forecast area from today through the day on Sunday.
Total snow accumulations of 3 to 8 inches is possible north of
Interstate 70 with highest amounts extending eastward from
northeast Colorado across the Nebraska/Kansas border area while
snow amount taper off rapidly to less than an inch south of
Interstate 70. Along with the snow, very windy conditions are
expected with wind gusts of 60-80 mph expected on Friday and
Saturday with somewhat lesser winds overnight Friday night. The
wind and snow will combine to produce blizzard to near blizzard
conditions with widespread blowing and drifting of snow expected.

Snow and wind will taper off rapidly Saturday evening with some
lingering areas of blowing snow into Saturday evening.

An upper ridge builds over the Rockies and high plains on Sunday
and Sunday night with the cooler surface high pressure area
moving east and southerly near surface flow returning. snow cover
is expected to affect the highs on Sunday with areas across the
far south and southwest portions of the forecast area possibly
seeing highs in the lower 60s while areas further north and east
should only see highs in the lower 40s.

.LONG TERM...(Saturday through Thursday)
Issued at 246 AM MDT Fri Apr 13 2018

Warmer and dry weather starts out this period as an upper level
short wave ridge moves through.  Behind it another upper level short
wave trough moves across the Plains.  The forecast area will be in
the dry air so am not expecting any precipitation, however northwest
winds behind the accompanying cold front will be strong.  There is
concern the winds could gust to 60 MPH Tuesday afternoon behind the
front.

After the strong winds on Tuesday, the next spring storm system
approaches the forecast area.  Being a week out, models are in
remarkable agreement with the timing/track of this storm system.
This one will be approaching from the southwest, a favorable track
for producing moderate to high amounts of precipitation over the
forecast area.  The last three runs of the GFS show the upper level
low position trending south.  If the position of the low continues
this trend it may shift the higher precipitation area south of the
forecast area as well.  However the last two runs of the ECMWF have
shown little change in the position of the upper level low as it
moves over the Four Corners Region.  Too early to have much
confidence regarding where the low will track, other than to note
that it is in the favorable corridor for producing much needed
precipitation for the forecast area.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1132 PM MDT Thu Apr 12 2018

VFR conditions expected thru around 15z-1530z...then shifting
downward at both sites to MVFR thru 20z...then IFR/LIFR as low
ceilings and sn/blsn increase. Visibility will drop from 1-2sm
down to a quarter mile at times...especially after 01z Saturday.

Winds...for KGLD VRB06kts thru 10z...then NNW 25-35kts w/ gusts
50-65kts aft 15z-16z. For KMCK...NE 10-20kts thru 10z...then NNW
25-35kts w/ gusts 50-65kts aft 15z-16z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Warning until 6 PM MDT /7 PM CDT/ Saturday for
     KSZ001>004-013>016-027>029-041-042.

     Blizzard Warning until 6 PM MDT /7 PM CDT/ Saturday for
     KSZ001>004-013>016-027>029.

CO...High Wind Warning until 6 PM MDT Saturday for COZ090>092.

     Blizzard Warning until 6 PM MDT Saturday for COZ090>092.

NE...High Wind Warning until 6 PM MDT /7 PM CDT/ Saturday for
     NEZ079>081.

     Blizzard Warning until 6 PM MDT /7 PM CDT/ Saturday for
     NEZ079>081.

&&

UPDATE...Buller
SHORT TERM...LOCKHART
LONG TERM...JTL
AVIATION...JN
Hazardous weather outlook, Apr 13, 1:53 AM MST, 7 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
253 AM MDT Fri Apr 13 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141645-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
253 AM MDT Fri Apr 13 2018 /353 AM CDT Fri Apr 13 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

A High Warning is in effect beginning today for the Entire Tri-State
area with a Blizzard Warning in effect for the majority of the area
beginning this afternoon as rain changes over snow. Hurricane force
wind gusts and near zero visibility due to snow and blowing snow is
expected from this afternoon through Friday night as snow spreads
across the area. The worst conditions will exist along and north of
Interstate 70.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

The Blizzard Warning and High Wind Warning continue through the day
on Saturday with very strong winds and near zero visibility with
widespread blowing and drifting snow expected. Snow will taper off
from west to east late in the day on Saturday and is expected to end
Saturday evening. Winds will diminish rapidly Saturday evening with
some areas of blowing snow expected to continue after sunset.

Strong winds may return on Tuesday of next week with wind gusts
approaching 60 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Apr 13, 8:06 AM MST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
906 AM MDT FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     NON-TSTM WND GST BURLINGTON CO AIRPORT   39.24N 102.29W
04/13/2018  M54 MPH          KIT CARSON         CO   ASOS

            ASOS STATION ITR, BURLINGTON CO AIRPORT.

&&

VINCENT
Local storm report, Apr 13, 8:51 AM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
951 AM MDT FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0933 AM     NON-TSTM WND GST BURLINGTON CO AIRPORT   39.24N 102.29W
04/13/2018  M56 MPH          KIT CARSON         CO   ASOS

            ASOS STATION ITR, BURLINGTON CO AIRPORT.

&&

VINCENT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind, 4 blizzard, 2 winter weather. Local standard time, as filed.

High Wind, Wallace

When
April 13, 9:12 AM MST to April 14, 9:03 AM MST
Where
Wallace forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
38.917, -101.764 (the zone’s center; the record gives no point)

The wind gust was measured near Weskan. Two high wind gusts were measured, one at the beginning and one at the end of time frame.

Blizzard, Rawlins

When
April 13, 1:15 PM CST to April 14, 10:00 AM CST
Where
Rawlins forecast zone
Reported by
Emergency Manager
Coordinates
39.785, -101.076 (the zone’s center; the record gives no point)

Near zero visibility reported in the southern part of the county. Around 4 inches of snow was reported across the county. Power flickers were reported in Atwood during the blizzard.

Blizzard, Decatur

When
April 13, 1:15 PM CST to April 14, 12:15 PM CST
Where
Decatur forecast zone
Reported by
Public
Coordinates
39.785, -100.460 (the zone’s center; the record gives no point)

Blizzard conditions were reported at Ludell in Rawlins County with the same band that was over Decatur County. Blizzard conditions were later reported in Red Willow County in another band over Decatur County. There was a reprieve in blizzard conditions after midnight before blizzard conditions were reported near Traer mid morning on the 14th as the winter storm was winding down. Around an three inches of snow was reported across the county.

Blizzard, Cheyenne

When
April 13, 2:45 PM CST to April 14, 9:00 AM CST
Where
Cheyenne forecast zone
Reported by
Emergency Manager
Coordinates
39.786, -101.731 (the zone’s center; the record gives no point)

Zero visibility reported along Highway 36 across the county. Snowfall amounts ranged from three to five inches across the county. Highway 27 was closed from Wheeler to the Nebraska border, and Highway 36 was closed from St. Francis west into Yuma County.

Blizzard, Sherman

When
April 13, 1:45 PM MST to April 14, 6:15 AM MST
Where
Sherman forecast zone
Reported by
NWS Employee
Coordinates
39.351, -101.720 (the zone’s center; the record gives no point)

Near zero visibility was reported at the weather office. A peak gust of 63 MPH was measured at the Goodland airport at 5:53 MDT and 11:53 MDT. Around three inches of snow was reported across the county.

High Wind, Greeley

When
April 13, 2:30 PM MST to April 14, 10:46 AM MST
Where
Greeley forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
38.481, -101.806 (the zone’s center; the record gives no point)

Two high wind gusts were measured during this time frame near Horace, one at the beginning and one at the end.

Winter Weather, Wallace

When
April 13, 3:00 PM MST to April 14, 6:00 AM MST
Where
Wallace forecast zone
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
38.917, -101.764 (the zone’s center; the record gives no point)

The Salina Journal reported a teenage driver became stranded in the winter storm due to zero visibility. The sheriff was able to rescue the teenager during the storm. Based on radar and surface observations, blizzard conditions were intermittent across the county which did not allow for a consecutive three hours of blizzard conditions to occur. Around three inches of snow fell across the county.

High Wind, Thomas

When
April 13, 8:30 PM CST to April 14, 9:30 AM CST
Where
Thomas forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.351, -101.055 (the zone’s center; the record gives no point)

The peak wind gust was measured near Colby, but several locations in the county were gusting close to the same speed.

Winter Weather, Thomas

When
April 14, 8:00 AM CST to 10:15 AM CST
Where
Thomas forecast zone
Reported by
Public
Coordinates
39.351, -101.055 (the zone’s center; the record gives no point)

Two narrow bands of heavy snow moved over the county, one of the east and one over the west. Each had blizzard conditions reported under them prior to the bands entering the county. The near blizzard conditions lasted an hour and a half to two hours. Around an inch of snow was reported across the county.

High Wind, Logan

When
April 14, 9:20 AM CST
Where
Logan forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
38.917, -101.148 (the zone’s center; the record gives no point)

The peak gust was measured at the Oakley airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754028, 752503, 752505, 752501, 752502, 754689, 753690, 754690, 752506, 754691.